View QT Drugs Lists

  View Southwestern
  U.S. Hispanic
  Herbal Remedies

  Education for
  Professionals

  CERT Publications
  Women's Health  
 
C Path
Arizona Health Sciences Center
Center for Education & Research on Therapeutics
     
©2002 Arizona CERT
Google


Search WWW
Search azcert.org

    

 

Torsades de pointes


Torsades de pointes is a syndrome of polymorphic ventricular arrhythmia occurring in the setting of marked prolongation of the electrocardiographic QT interval. It occurs in individuals with genetic mutations in genes that control expression of sodium or potassium channels and is a frequent cause of sudden death in these individuals. It also occurs as a complication of drugs that prolong the QT interval by blockade of potassium channels.

Over forty marketed drugs and an equivalent number of drugs under development have been found to block potassium channels, prolong the QT interval and induce, in some individuals, torsades de pointes (QT Drug List). Drug-induced torsades de pointes is a relatively rare event but can be as high as 2-3% with some drugs.1,2

A great deal has been learned about the inherited long QT syndrome through the collection of data in an international registry.3-5 Far less is known about the drug-induced syndrome because of the infrequent nature of the occurrence and the absence of a comprehensive data base. Only 1% of serious adverse reactions to drugs are ever reported to the Food and Drug Administration (FDA).

Arizona CERT has developed an international registry for cases of drug-induced torsades de pointes. For more information about this registry, please visit About the Registry.

  1. Hohnloser SH, Woosley RL. Sotalol. N Engl J Med 1994; 331:31-38.
  2. Ebert SN, Liu XK, Woosley RL. Female gender as a risk factor for drug-induced cardiac arrhythmias: evaluation of clinical and experimental evidence. J Womens Health 1998; 7(5):547-557.
  3. Zareba W, Moss AJ, Le Cessie S, Locati EH, Robinson JL, Hall WJ et al. Risk of cardiac events in family members of patients with Long QT syndrome. J Am. College Cardiol 1995; 26(7):1685-1691.
  4. Schwartz PJ, Moss AJ, Vincent GM, Crampton RS. Diagnostic criteria for the long QT syndrome: An update. Circ 1993; 88:782-784.
  5. Moss AJ, Schwartz PJ, Crampton RS, Tzivoni D, Locati EH, MacCluer J et al. The long QT syndrome. Prospective longitudinal study of 328 families. Circ 1991; 84(3):1136-1144.

Arizona Center for Education and Research on Therapeutics
The Critical Path Institute

Tucson, Arizona and Rockville, Maryland

Funded in part by Agency for Healthcare Research and Quality grant 1 U18 HS10385-01

Disclaimer and Waiver
The information presented is intended solely for the purpose of providing general information about health related matters. It is not intended for any other purpose, including, but not limited to, medical or pharmaceutical advice and/or treatment, nor is it intended to substitute for the users' relationships with their own health care/pharmaceutical providers. To that extent, by continued use of this program, the user affirms the understanding of the purpose and releases The Critical Path Institute, The University of Arizona, State of Arizona and Arizona Board of Regents from any claims arising out of his/her use of the website.

Information Center For Consumers Arizona CERT Home For Professionals